Pennsylvania, 2009

Hail in Pennsylvania, June 2, 2009

June 2, 2009 · NWS CLE · 1 event in 1 county or zone

Showers and thunderstorms tracked across the region along a cold front during the overnight hours of June 2nd. The cold front stretched from the northern Great Lakes to the southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms tracked across the region along a cold front during the overnight hours of June 2nd. The cold front stretched from the northern Great Lakes to the southern Plains. Some of the thunderstorms became severe during the evening hours across northern Ohio, then tracked into Northwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 2, 12:13 AM EST, 47 minutes earlier.

Area forecast discussion, Jun 2, 12:13 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
113 AM EDT TUE JUN 2 2009

.SYNOPSIS...
A COLD FRONT OVER THE CENTRAL GREAT LAKES WILL MOVE SOUTH ACROSS
THE LOCAL AREA TONIGHT AND THEN STALL. THE FRONT WILL MOVE BACK
NORTH AS A WARM FRONT LATE TUESDAY AND THEN BACK SOUTH AS A COLD
FRONT WEDNESDAY AS AN AREA OF WEAK LOW PRESSURE MOVES EAST ACROSS
THE REGION. HIGH PRESSURE WILL THEN BUILD OVER THE REGION FROM THE
NORTH THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OFF AND ON THROUGH THE
NIGHT AS FRONT SETTLES AND STALLS ACROSS NORTHERN OHIO. SEVERE
POTENTIAL WANING...BUT WILL HAVE TO MONITOR FLOODING POTENTIAL AS
MORE UPSTREAM MODERATE RAIN WILL BE MARCHING EASTWARD. WARMED LOW
TEMPERATURES A BIT ACROSS THE SOUTH...BUT STILL ALLOWED FOR MID
50S ACROSS NORTH WITH FRONTAL PASSAGE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE COLD FRONT WILL BECOME STATIONARY JUST SOUTH OF THE AREA
TOMORROW. NE FLOW BEHIND THIS FRONT WILL TEMPORARILY DRY THINGS
OUT. WILL LEAVE IN SOME HIGH CHANCE POPS FOR THE MORNING HOURS TO
COVER ANY LEFT OVER MCS ACTIVITY...BUT EXPECT MOST OF THE AFTERNOON
TO BE DRY...ESPECIALLY ACROSS FAR NE OH AND NW PA. THE FRONT WILL
WIGGLE BACK NORTH LATE IN THE DAY AS WEAK LOW PRESSURE RIDE EAST
ALONG THE FRONT. EXPECT ANOTHER MCS TO DEVELOP WITH MORE RAIN FOR THE
AREA. HOPEFULLY THINGS WILL NOT GET OUT OF HAND. TOMORROW NIGHT
MAY ACTUALLY BE A LITTLE BIT BETTER SET UP FOR HEAVY THAN
TONIGHT. A DECENT 45 KNOT LOW LEVEL JET SHOULD GET GOING TOMORROW
EVENING WITH GOOD OVERRUNNING OVER THE BAROCLINIC ZONE. THE DEVIL
IS IN THE DETAILS THOUGH...AND UNTIL WE KNOW EXACTLY WHERE THE
FRONT WILL BE...ANY TALK OF FLOOD WATCHES WILL HAVE TO WAIT.
SEVERE WEATHER COULD ALSO BE A CONCERN WITH THE INCREASING LOW
LEVEL SHEAR LATE TUESDAY. THE FRONT WILL FINALLY PUSH WELL TO THE
SOUTH OF THE AREA ON WEDNESDAY. BOTH THE NAM AND GFS SHOW ONE LAST
WAVE OF PRECIP HITTING THE AREA IN THE MORNING WITH DRYING LATE IN
THE AFTERNOON AND EVENING. HIGH PRESSURE WILL TRY TO ESTABLISH
ITSELF OVER THE AREA FOR THE END OF THE WEEK. WILL TRY FOR DRY
WEATHER BOTH THURSDAY AND FRIDAY. TEMPS DURING THE PERIOD WILL
AVERAGE BELOW NORMAL. HAVE USED A BLEND OF GUIDANCE FOR THE NEXT
COUPLE OF DAYS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS IN DECENT AGREEMENT FOR THE EXTENDED FORECAST. STORM SYSTEM
WILL MOVE ACROSS ONTARIO INTO QUEBEC ON SATURDAY WHICH WILL PUSH A
FRONT INTO NORTHERN OHIO AND NW PA. THIS BOUNDARY WILL BE THE FOCUS
FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE SATURDAY. A RIPPLE OF
LOW PRESSURE WILL THEN MOVE FROM THE PLAINS ALONG THIS BOUNDARY AND
CONTINUE RAIN CHANCES INTO SUNDAY AND MONDAY. AT THIS POINT IT DOES
NOT LOOK LIKE AN ALL DAY RAIN FOR ANY OF THE DAYS WITH SCATTERED
SHOWERS AND THUNDERSTORMS ANTICIPATED. CLOUD COVER AND THE SCATTERED
SHOWERS/THUNDERSTORMS MAY LIMIT THE HEATING BUT TEMPERATURES WILL
STILL BE NEAR SEASONAL LEVELS.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
DIFFUSE WEAK COLD FRONT WILL SLOWLY SAG SOUTH ACROSS REST OF TAF
SITES THROUGH DAYBREAK. WIND BEING DRIVEN MORE BY OUTFLOW FROM
STORMS BUT AS MORE OF THE STORMS DISSIPATE SHOULD SEE LIGHT FLOW
FROM THE N SET UP MOST SITES BY 12Z AND CONTINUE FROM THE NE THROUGH
TUE.  WILL DEAL WITH THUNDER IN TAFS FOR NEXT FEW HOURS BASED ON
WHERE ACTIVITY IS CURRENTLY ONGOING OR IMMINENT.  MODELS STAY WITH
TREND OF DEVELOPING LOWER CLOUDS AND FOG LAST FEW HOURS OF THE NIGHT
SO WILL STAY WITH FORECAST FOR THIS WITH BKN IFR OR LOW END MVFR
CIGS DEVELOPING. SOMEWHAT DRIER LOW LEVEL AIR PUSHING S INTO AREA
TUE SHOULD IMPROVE THE CIGS AND VSBYS TO VFR OR HIGH END MVFR
ALTHOUGH THE FURTHER INLAND SITES FROM MFD TO YNG MAY BE SLOW TO
IMPROVE.

WITH DAYTIME HEATING SCT SHRA/TSRA PROBABLY WILL DEVELOP INLAND BUT
EXPECTED COVERAGE LOW ENOUGH TO KEEP OUT OF INLAND TAFS FOR NOW.
OVERRUNNING NATURE OF THE AIRMASS WILL PROBABLY BE STRONG ENOUGH TO
KEEP SOME CONVECTION GOING TUE NIGHT...ESPECIALLY SOUTHERN HALF OF
AREA.

OUTLOOK...PERIODS OF MVFR/IFR POSSIBLE INTO WEDNESDAY IN LOW CLOUDS
AND SHOWERS/THUNDERSTORMS. THURSDAY AND FRIDAY VFR.

&&

.MARINE...
WINDS TURN TO THE NE TUESDAY AS A COLD FRONT...NOW ACROSS THE
CENTRAL LAKES WILL PUSH SOUTH OF LAKE ERIE AND THEN STALL. A LOW IS
EXPECTED TO TRACK ALONG THE FRONTAL BOUNDARY NEAR LAKE ERIE TUE
NIGHT.  THE EXACT TRACK OF THE LOW IS STILL UNCERTAIN ENOUGH TO
DETERMINE WHETHER OUR WATERS ON LAKE ERIE WILL SEE A VEERING OR
BACKING SCENARIO.  FRONT FINALLY PUSHES WELL SOUTH OF THE AREA WED
WITH A NORTH FLOW SETTING UP. WILL BE NEAR SMALL CRAFT ADVISORY
CRITERIA AS SOME WIND SPEEDS APPROACH 10 TO 20 KNOT FLOW AS COLDER
AIR MOVES ACROSS THE LAKE.  FLOW DECREASES BY END OF WORK WEEK AS
HIGH PRESSURE MOVES OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA/OUDEMAN
SHORT TERM...KUBINA
LONG TERM...MULLEN
AVIATION...ADAMS
MARINE...DJB
Hazardous weather outlook, Jun 1, 3:18 AM EST, 21 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
418 AM EDT MON JUN 1 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-020830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
418 AM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS MAINLY EARLY TONIGHT MAY BECOME SEVERE
AHEAD OF A COLD FRONT. THE MAIN THREAT WILL BE WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING COULD
BECOME SEVERE. THEY WILL BE ASSOCIATED WITH A LOW PRESSURE SYSTEM
THAT WILL BE MOVING ALONG A FRONTAL BOUNDARY THAT WILL BE NEAR
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 1, 9:00 PM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1000 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     EDISON                  40.56N 82.86W
06/01/2009                   MORROW             OH   LAW ENFORCEMENT

            TWO TREES DOWN

0935 PM     HAIL             6 SW SHREVE             40.62N 82.10W
06/01/2009  E0.75 INCH       HOLMES             OH   AMATEUR RADIO

&&

KING
Local storm report, Jun 1, 9:20 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1020 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     POLK                    40.95N 82.21W
06/01/2009                   ASHLAND            OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

1005 PM     HAIL             HAYESVILLE              40.77N 82.26W
06/01/2009  E0.88 INCH       ASHLAND            OH   LAW ENFORCEMENT

1005 PM     HAIL             SAVANNAH                40.97N 82.36W
06/01/2009  E0.88 INCH       ASHLAND            OH   LAW ENFORCEMENT

&&

KING
Local storm report, Jun 1, 9:29 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1029 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             SPENCER                 41.10N 82.12W
06/01/2009  E0.75 INCH       MEDINA             OH   PUBLIC

1015 PM     HAIL             AKRON                   41.08N 81.52W
06/01/2009  E1.25 INCH       SUMMIT             OH   PUBLIC

&&

KING
Local storm report, Jun 1, 9:38 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1038 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             MEDINA                  41.14N 81.87W
06/01/2009  U0.75 INCH       MEDINA             OH   PUBLIC

1018 PM     HAIL             2 NW AKRON              41.10N 81.55W
06/01/2009  U0.88 INCH       SUMMIT             OH   PUBLIC

            0.88 INCH HAIL BATH OHIO

&&

OUDEMAN
Local storm report, Jun 1, 10:23 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1123 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             OLMSTED FALLS           41.37N 81.90W
06/01/2009  E1.00 INCH       CUYAHOGA           OH   NWS EMPLOYEE

&&

OUDEMAN

The radar

The Cleveland radar (KCLE), 144 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Erie

When
June 2, 1:00 AM EST
Where
Erie County, Girard
Measured
0.75 in hail
Reported by
Public
Coordinates
42.000, -80.320

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179965.